Avalanche, Teton & Gros Ventre Mountains
- When
- December 19, 10:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
An avalanche in Granite Canyon left an out-of-bounds skier injured after carrying him 1,000 feet. He was not buried in the slide.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An avalanche in Granite Canyon left an out-of-bounds skier injured after carrying him 1,000 feet. He was not buried in the slide. The skier triggered the slab in the Double Dog Leg chute.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 19, 2:43 AM MST, 7 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 243 AM MST SUN DEC 19 2010 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT A LOW PRESSURE SYSTEM OFF THE COAST OF WASHINGTON WILL WOBBLE AROUND THE NORTHWEST COAST THROUGH TUESDAY. THE PRESENCE OF THIS LOW WILL CONTINUE TO DIRECT EXTREMELY MOIST WESTERLY FLOW FROM THE PACIFIC OVER THE WEST COAST AND INTER-MOUNTAIN WEST. THERE ARE SEVERAL DISTURBANCES IN THE FLOW THAT WILL BRING SHOTS OF SNOW ...HEAVY AT TIMES AND MIXED WITH RAIN AT TIMES TO THE CWA. THE HEAVIEST SNOW IS EXPECTED TO FALL THIS EVENING OVER THE WESTERN MOUNTAIN RANGES WHEN THE BEST DYNAMIC LIFT MOVES INTO THE AREA ...OVER A FOOT OF SNOW IS EXPECTED OVER WEST-SOUTHWEST SLOPES THROUGH EARLY MONDAY MORNING. EARLY MORNING IR SATELLITE IMAGES SHOW AN ENHANCED AREA OF CLOUD COVER MOVING INTO THE SOUTHWESTERN REACHES OF THE CWA...PRECISELY WHERE MODELS PLACE HIGHEST SNOWFALL AMOUNTS. TOTAL ACCUMULATION WILL VARY WILDLY AND WILL DEPEND UPON WHERE SNOW BANDS HAPPEN TO FORM AND IF THEY FORM OVER FAVORABLY ORIENTED SOUTHWEST FACING SLOPES...UPSTREAM RADAR VERIFIES THIS EXPECTATION. MUCH OF THE SNOW WILL MOVE OUT OF THE AREA BY 18Z MON. THE FORECAST PROBLEM OF THE DAY BELONGS TO THE SURFACE TEMPERATURE FORECAST. MODEL GUIDANCE IS FAR FROM BEING IN AGREEMENT. SOME OF THE MODELS HAVE HIGHS REACHING INTO THE FORTIES OVER SOME SOUTHERN ZONES TODAY...BELIEVE THIS IS A BIT OVERDONE DUE TO THE PERSISTENT CLOUD COVER AND EXISTING SNOW PACK IN THESE AREAS. LOCATIONS UPSTREAM HAVE SEEN SOME SLIGHT WARMING OVERNIGHT SO WILL NOT DISCOUNT THE POSSIBILITY OF SOME LOCATIONS RISING INTO THE MID TO UPPER THIRTIES. IN ADDITION TO THE WARM SURFACE TEMPERATURES... FORECAST SOUNDINGS INDICATE WARMING ALOFT TODAY WHICH COULD LEAD TO THE POSSIBILITY OF MIXED PRECIPITATION...MAKING TRAVEL DIFFICULT ESPECIALLY ALONG I-80 TODAY AND TONIGHT. MODEL THICKNESSES INDICATE THAT MUCH OF THE CWA FROM THE WIND RIVER RANGE SOUTH WILL BE IN THE WARMER AIR INTO MONDAY MORNING...PLACING EVEN MORE IMPORTANCE ON SURFACE TEMPERATURES. WIDESPREAD FOG DEVELOPMENT IS EXPECTED MONDAY NIGHT AND TUESDAY MORNING AS COLD AIR...CLEAR SKIES AND LOW FLOW SETTLE IN OVER THE AREA. IN ADDITION TO FOG...THESE CONDITIONS ARE RIPE FOR VERY COLD TEMPERATURES AS THE AREA IS ALLOWED TO FULLY RADIATE OUT ATOP THE FRESH SNOW PACK. .LONG TERM...WEDNESDAY THROUGH SUNDAY NEXT TROUGH MOVES ON SHORE WEDNESDAY WITH A CYCLONICALLY CURVED JET STREAKING ACROSS UTAH AND SOUTHERN WYOMING. THIS WILL BRING SOME PRECIPITATION...LOW ELEVATION RAIN AND HIGHER ELEVATION SNOW...ACROSS SOUTHERN WYOMING EVEN UP INTO NATRONA COUNTY. THE SNOW SPREADS NORTH UP ALONG THE WESTERN MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY EVENING AS THE TROUGH MOVES ACROSS THE GREAT BASIN AND ACROSS WYOMING. COULD EVEN SEE SOME RAIN OR SNOW DEVELOP EAST OF THE DIVIDE IN THE FAVORED UPSLOPE AREAS THURSDAY MORNING AS THE MAIN CIRCULATION MOVES INTO NORTHEAST WYOMING. A COLD FRONT MOVES IN THURSDAY MORNING...BRINGING A SLIGHT AND BRIEF COOL DOWN. PRECIPITATION WINDS DOWN THURSDAY AFTERNOON/EVENING AS TROUGH DEPARTS AND A HIGH AMPLITUDE RIDGE BUILDS IN. RIDGE WILL BRING WILL BRING IN MILDER AND DRIER CONDITIONS FOR CHRISTMAS EVE AND CHRISTMAS DAY. RIDGE BEGINS TO BREAK DOWN SUNDAY AS THE NEXT PACIFIC TROUGH MOVES ON SHORE AND BEGINS TO SPREAD MOISTURE INTO THE WEST BY SUNDAY AFTERNOON. && .AVIATION... PERIODS OF SNOW WILL OCCUR IN THE WEST AND SOUTH TODAY AND THIS EVENING WITH WIDESPREAD MVFR TO IFR CONDITIONS AS WELL AS AREAS OF LIFR. THE REST OF THE REGION WILL SEE VFR CONDITIONS THROUGH 21Z. AFTER 21Z SCATTERED LIGHT SNOW WILL OCCUR EAST OF THE CONTINENTAL DIVIDE WITH AREAS OF MVFR CONDITIONS. && FIRE WEATHER... MOIST WEST FLOW WILL BRING SNOW AND STRONG WINDS TO MUCH OF THE AREA TONIGHT THROUGH SUNDAY NIGHT. SIGNIFICANT SNOWFALL AMOUNTS ARE EXPECTED IN THE WEST AND SOUTH. COLD TEMPERATURES...HIGH HUMIDITY AND LOW MIXING HEIGHTS WILL CONTINUE. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 AM MST MONDAY WYZ001-002-015-028>030. WINTER STORM WARNING UNTIL 5 AM MST MONDAY WYZ012>014-023>027. && SHORT TERM...ALLEN LONG TERM...TWB AVIATION...AR FIRE WEATHER...ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 459 AM MST SUN DEC 19 2010 WYZ001>020-022>030-201200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 459 AM MST SUN DEC 19 2010 ...WINTER STORM WARNING AND WINTER WEATHER ADVISORY IN EFFECT FOR WESTERN AND SOUTHERN WYOMING THROUGH 5 AM MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT SNOWFALL EVENT IS ONGOING ACROSS AREAS WEST OF THE CONTINENTAL DIVIDE AND IN SWEETWATER COUNTY. VISIBILITY WILL BE REDUCED TO ONE MILE OR LESS AT TIMES DUE TO FALLING SNOW. SNOW MAY MIX WITH RAIN AT TIMES OVER SOUTHERN ZONES AND IN THE CASPER AREA CAUSING HAZARDOUS TRAVEL CONDITIONS. PLEASE SEE THE LATEST WINTER WEATHER WARNINGS MORE MORE DETAILS ON THIS EVENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SIGNIFICANT SNOWFALL IS EXPECTED ACROSS WESTERN WYOMING ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265724.